About 11 years ago I received radiation for cancer, and my thyroid was on the edge of the radiation field. So, it was to no one's surprise when my thyroid began to conk out a year or so ago. With a dose of 50mg of Levothyroxin per day my levels are "reasonable" according to my primary care physician: T4 (free) is 1.09 and TSH is 3.745. (She is still going by the lab claim that TSH <5.5 is "normal"; I realize there are different opinions on this point.)
My problem is that I still feel very run down and tired. Now, this could be do to having a 4.5 year old and a very full schedule. But, it's not clear to me that the thyroid problem isn't contributing to it too. I've gained 20 pounds, which one can argue is either causing my being tired, or that the weight gain itself was in part due to the thyroid issue.
Bottom-line is that doctor thinks that retesting every 6 months is plenty good enough. But, I don't know what to think. There are no encronologists and my primary care physician is generally very sensible. But, not clear to me that we are proceeding along the best course here.
acceptable standard, though, and my dose of l
AR-10--what time of day do you have your TSH tested, normally, and do you have it done at the same time every day? While my TSH had been "fluctuating" (if you remember me asking you about this), I correlated all my values with the time of day at which I had the blood taken. I found that there was a linear trend--around 8 - 8:30am my TSH was measured at 5.45, then by 9:30am it was 4.05, then at 11am it was 2.77, and by 12pm - 1pm, it was around 1.47 - 1.58. I've only had the TSH measured after 11am since I've been home from college (at college is where they measured it as "high" twice), and it's been within the normal range, but never below 1.44, and that's only when it was measured in the afternoon. I'm wondering if it's still possible for me to have elevated TSH levels, but they aren't being caught, yet they're still causing me to suffer through some uncomfortable symptoms.
What you are wondering is possible. Your TSH has a daily cycle. It is highest very early in the morning, and falls through the day. A fluxuation such as you describe is not normal. The swing shouldn't be more than a point either direction.
That would give you symptoms.
You should have your blood drawn around 7:30 or 8:00 if you can, and wait to take any thyroid med until after the draw.
Your Free T4 will be elevated by 20% for 4 hours after taking Synthroid or a medication like that.
Kitty taught me all of that. She works in a lab processing bloodwork.
Thanks! I think the endo is the only one who's going to look at my thyroid bloodwork ever again (since it kept coming back normal for all the other doctors), so the next time I have it tested--in early October--I'll be sure to do it really early in the morning if I can. Maybe my numbers will shock him, then............
It's a little hard for me to see how this can be true, that it matters when you take your thyroid med with respect to testing:
(a) When you first start Levothyroxin, my understanding was that it was about a WEEK before there was any sign of a change the TSH level in your blood stream. So, to me this seems pretty mythological that if you take your pill 2 hours before your blood work it is going to make any difference.
(b) In a recent study of when to take Levothyroxin, researchers found that the absorption was actually more efficient if taken before bed rather than first thing in the morning. But, regardless, the more pertinent fact is that the daily rhythm in the T4 and TSH levels was maintained regardless of when the pill was taken, evening vs morning.
I agree, astropig. You would think it wouldn't matter regarding medication and testing. Levothyroxine products take up to six weeks to build up in your system, to achieve the full effect of the dosage you are taking.
However, Kitty processes Free T3 tests all the time and has read up on this stuff. I take her word for it as she has never posted bad information that I am aware of. She processes TSH and Free T4 tests as well.
I suppose it takes a few hours to process the day's medication and blend it into your system.
The question of when to take Levo comes up often. It is generally recognized that bed time works as well as morning. There are two reasons doctors tell us to take it in the morning.
Some people get jittery for an hour or two after taking it, and that makes it hard to fall asleep. How many "some" is, I have no idea. My guess is it wouldn't bother most people.
Some people (me!!!) do not want to go to bed on a totally empty stomach.
The TSH and free t3 results will NOT be affected by taking meds prior to the blooddraw.
It does take about a week for the med to build up in your body.
The freet t4 level WILL be affected be taking your med prior to the blood draw. There is a spike in free t4 levels of 20% for 4 hours after ingestion of a t4 containing med and it doesn't drop to baseline for 9 hours after.
from Thyroid Manager:
" Measured levels of free and total T4 are influenced by the interval between tablet ingestion and blood sampling. In athyreotic subjects who took 0.15-0.2 mg T4 orally, the serum free and total T4 concentrations were increased by about 20% one to four hours later, with return to baseline about nine hours after T4 ingestion; serum TSH and T3 levels showed no time-dependent variation (171). "
Taking the TSH measurement in the early morning ensures that a borderline result will not be missed and that you catch your TSH near the highest levels of the day. The TSH can vary by as much as 50% in a day. So if you have a TSH of 3.0 at 4 pm, it could be as high as 4.5 if tested in the early morning. The 4.5 result would be nearly out of lab limits, and certainly high enough to signal a possible problem to an experienced doctor.
Your TSH should be between 0.5 and 2.0 while on meds for hypothyroidism according to the ATA. Here is a link you can show your doctor:
This is VERY useful, and has a good pedigree. I will have my blood retested, and when the tsh comes back as 4+ and my doctor says it's fine, I'll go in and discuss it with her, armed with this booklet.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.